HealthBoards

HealthBoards (http://www.healthboards.com/boards/)
-   Bipolar Disorder (http://www.healthboards.com/boards/bipolar-disorder/)
-   -   Lithium (http://www.healthboards.com/boards/bipolar-disorder/361827-lithium.html)

amylynn123 01-31-2006 05:09 AM

Lithium
 
My sister has Bipolar Disorder.
She is on Lithium for her condition.
I was trying to get some information, b/c I have noticed an increase in anger from this drug. It is almost uncontrollable. She screams and yells all of the time...
Any one else have this experience?
I swear it has gotten even worse since the start of this drug....

barbaric_yawp 01-31-2006 05:57 AM

Re: Lithium
 
Obviosly the drug is not working, L. might not have caused these reactions, but if it is not working then what is the differance? Get her in to a doc and get her on another regimine if you can.

B.Y.

amylynn123 01-31-2006 06:46 AM

Re: Lithium
 
I cannot get her to go to the doctor...
Our PCP is writing the prescription w/o therapy, which I think is ridiculous...
I have told her that I will pay the bill for her to go to the doctor and get a new medicine...but, she has not gone...
She thinks she can taper her dose, or leave a few out of the lithium, :nono: but these symptoms were present even when she was at her full dose...

barbaric_yawp 01-31-2006 06:56 AM

Re: Lithium
 
[QUOTE=amylynn123]I cannot get her to go to the doctor...
Our PCP is writing the prescription w/o therapy, which I think is ridiculous...
I have told her that I will pay the bill for her to go to the doctor and get a new medicine...but, she has not gone...
She thinks she can taper her dose, or leave a few out of the lithium, :nono: but these symptoms were present even when she was at her full dose...[/QUOTE]

Yes, in this case you Definitely need to see another doc, this doc does not have a CLUE! If L did not mediate her earlier symptoms, then you need to get her off of it. Plus she should not take herself off w/o a docs supervision. Can you go with her to make sure she gets in? Tell her your concerns--this will only get worse.

Ruth6:11 01-31-2006 09:33 AM

Re: Lithium
 
Uncontrollable anger is not a side effect of lithium. It is a mood stabilizer and works to bring a bipolar patient to the middle range of emotion & mood.

She truly does need to at least tell her doctor about this - the doctor may not be able to talk to you about your sister, but it doesn't mean that YOU can't write a note to let them know.
She may have a 2nd diagnosis in there that they're not aware of.
Some Bipolars also have Borderline Personalitly Disorder also for example.

[U]Common side effects of Lithium are[/U] (I have all of these in this first group)
Increased frequency of urination, increased thirst, mild nausea, slight trembling of hands
[U]Less common:[/U] Acne or skin rash, bloated feeling or pressure in the stomach, muscle twitching
[U]Early symptoms of overdose or toxicity:[/U] Diarrhea; drowsiness; loss of appetite; muscle weakness; nausea or vomiting; slurred speech; trembling
[U]Late symptoms of overdose or toxicity:[/U] Blurred vision; clumsiness or unsteadiness; confusion; convulsions; dizziness; increase in amount of urine; severe trembling

So you'll notice that the side effects for Lithium are pretty much all physical.
Go figure, huh?
You're a great sister to be concerned. When I was 16 one of my sisters continued to talk to me & visit me, even when I was in a hospital half the state away. It still means alot to me & I'm in my 50's. So, a thank you from someone else's sister,
Ruth
:angel:

amylynn123 01-31-2006 12:26 PM

Re: Lithium
 
Thanks for your post, Ruth.
It is very hard because our mother has this same condition, but refuses to recognize or treat it...
My sister and I are the only people who my eldest sister trusts enough to talk to.
She is so mad at everyone in our family, etc.
For a long time, she just drank alot and did drugs, so I asked if she would go see the therapist that I was seeing, which she did.
Unfortunately, that doctor passed away and my sister did not carry on treatment, as I did.
I work with her all day and I am always trying to cover for her, to make sure she doesn't get in trouble b/c sometimes she isn't too nice to all of the people around us.
I am so scared to tell the primary care doctor, b/c he does not care about confidentiality laws and he will tell her. I am also afraid she just won't treat it at all, after that.
I have depression/anxiety and I always have, so my doctor pays close attention to make sure I do not have this disorder. She says that I don't show any signs besides depression.
I just don't know what we will do with my mom in the same situation.... :eek:

amylynn123 01-31-2006 02:53 PM

Re: Lithium
 
One more thing :)
I don't want anyone to think that my sister is, in any way, an inconvience to me.
I love her to death and I worry (alot!!!) everyday..
We have all been through alot (rough childhood, etc) and it makes me sad


All times are GMT -7. The time now is 02:36 AM.